Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 90, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 10, 2009, 3:03 PM EDT for Geauga County, Lake County, Ohio. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2009, 3:03 PM EDT (19:03 UTC)
- Expired
- Aug 10, 2009, 4:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Geauga County, OH, Lake County, OH
The radar
The Cleveland radar (KCLE), 50 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 3:20 PM EDT | TSTM WND DMG | Bainbridge, OH | SEVEREL LARGE TREE LIMBS REPORTED DOWN ACROSS THE SOUTHWEST PORTION OF THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1328 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 101903
SVRCLE
OHC055-085-102000-
/O.NEW.KCLE.SV.W.0090.090810T1903Z-090810T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
303 PM EDT MON AUG 10 2009
THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GEAUGA COUNTY IN NORTHEAST OHIO
LAKE COUNTY IN NORTHEAST OHIO
* UNTIL 400 PM EDT
* AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 75 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF
WICKLIFFE...OR 7 MILES EAST OF CLEVELAND...AND WAS MOVING EAST AT
25 MPH. NICKEL SIZE HAIL CAN ALSO BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
CHESTERLAND...
CHARDON...
AQUILLA...
BURTON...
MIDDLEFIELD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
&&
PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4135 8100 4136 8139 4142 8139 4143 8137
4145 8139 4156 8139 4157 8149 4163 8150
4169 8145 4186 8103 4185 8101
TIME...MOT...LOC 1903Z 273DEG 22KT 4147 8162
$$
ASTIFAN2 follow-up statements
000
WWUS51 KCLE 101940
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
340 PM EDT MON AUG 10 2009
OHC055-085-102000-
/O.CON.KCLE.SV.W.0090.000000T0000Z-090810T2000Z/
GEAUGA OH-LAKE OH-
340 PM EDT MON AUG 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR LAKE AND GEAUGA COUNTIES...
AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 75 MPH. THIS STORM WAS LOCATED NEAR SOUTH RUSSELL...OR
11 MILES SOUTHWEST OF CHARDON...MOVING EAST AT 25 MPH. NICKEL SIZE
HAIL MAY ALSO ACCOMPANY THESE STORMS.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
CHARDON...BURTON...MIDDLEFIELD AND AQUILLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR NORTHEASTERN OHIO AND NORTHWEST PENNSYLVANIA.
&&
LAT...LON 4135 8100 4136 8139 4142 8139 4143 8137
4145 8139 4156 8139 4157 8149 4163 8150
4169 8145 4186 8103 4185 8101
TIME...MOT...LOC 1940Z 273DEG 22KT 4146 8132
$$
FITZ000
WWUS51 KCLE 101957
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
357 PM EDT MON AUG 10 2009
OHC055-085-102007-
/O.EXP.KCLE.SV.W.0090.000000T0000Z-090810T2000Z/
GEAUGA OH-LAKE OH-
357 PM EDT MON AUG 10 2009
...THE SEVERE THUNDERSTORM WARNING FOR LAKE AND GEAUGA COUNTIES
EXPIRES AT 400 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR NORTHEASTERN OHIO AND NORTHWEST PENNSYLVANIA.
LAT...LON 4135 8100 4136 8139 4142 8139 4143 8137
4145 8139 4156 8139 4157 8149 4163 8150
4169 8145 4186 8103 4185 8101
TIME...MOT...LOC 1957Z 273DEG 22KT 4145 8119
$$
FITZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:59 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 10, 1:59 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 159 PM EDT MON AUG 10 2009 .SYNOPSIS... A COLD FRONT WILL APPROACH THE REGION THIS EVENING...BRINGING SHOWERS AND THUNDERSTORMS TO THE LOWER GREAT LAKES REGION. HIGH PRESSURE WILL RETURN TO THE AREA ON TUESDAY WITH DRY WEATHER AND NORMAL TEMPERATURES EXPECTED THROUGH THE REST OF THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ALL QUIET ACROSS THE FORECAST AREA AS OF 10AM...HOWEVER I EXPECT THAT TO CHANGE AS WE GET CLOSER TO NOON AND BEYOND. GOT A LOOK AT THE 12Z NAM AS WELL AS THE MOST RECENT RUC13...CAPES ARE ALREADY APPROACHING 2000J/KG ACROSS A GOOD MAJORITY OF THE AREA. SURFACE TEMPS WARMING QUICKLY WHILE TEMPS AT BOTH 850MB AND 700MB ARE DROPPING SLIGHTLY. THIS DIFFERENTIAL TEMPERATURE ADVECTION ALONG WITH NUMEROUS LINGERING BOUNDARIES FROM OVERNIGHT CONVECTION LEADS ME TO BELIEVE THAT SHOWERS AND THUNDERSTORMS WILL DEVELOP QUICKLY THIS AFTERNOON. THE PLACEMENT OF THESE STORMS IS A BIT MURKY AT THE MOMENT BUT I DREW IN THE HIGHEST POPS ACROSS THE WESTERN HALF OF THE AREA IN CLOSE PROXIMITY TO A PRE-FRONTAL SURFACE TROUGH. ALREADY IN AN SPC SLIGHT RISK AND WILL WAIT TO SEE IF ANY SORT OF WW COMES OUT LATER TODAY. ANOTHER WARM DAY TODAY BUT HEAT INDICES LOOK TO REMAIN JUST BELOW ADVISORY CRITERIA. NO HEAT HEADLINES TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS TONIGHT WITH COLD FRONT PUSHING EAST INTO THE REGION. THERE IS THE POSSIBILITY THAT SOME OF THE THUNDERSTORMS WILL BE SEVERE EVEN INTO THE EVENING HOURS. ACTIVITY GRADUALLY EXITS TO THE EAST TUESDAY MORNING AND BRINGS AN END TO THE PRECIPITATION AS HIGH PRESSURE BUILDS EAST OVER THE REGION. HIGH PRESSURE WILL BECOME THE DOMINANT WEATHER FEATURE WEDNESDAY THROUGH THURSDAY NIGHT. TEMPERATURES THROUGH THIS PERIOD WILL SLIP BACK DOWN TO MORE REASONABLE LEVELS AS SLIGHTLY COOLER AIR WORKS ITS WAY SOUTH INTO THE REGION BY MID WEEK. THIS WILL BE SHORT LIVED AS WARM AIR ADVECTION TAKES PLACE BY WEDNESDAY NIGHT INTO THURSDAY. && .LONG TERM /FRIDAY THROUGH SUNDAY/... PLENTY OF HIGH PRESSURE FOR FRIDAY AND THE WEEKEND. THE GFS IS TRYING TO HINT AT SOME QPF IN THE RETURN FLOW SATURDAY NIGHT AND SUNDAY IN THE EASTERN PORTION OF THE FORECAST AREA. AT THIS TIME THE ECMWF HAS IT DRY WITH PLENTY OF UPPER RIDGING ALOFT AND AT THE SURFACE. WENT CLOSE TO GRIDDED MOS FOR THE TEMPERATURES AND THAT SEEM TO FOLLOW LOCAL SCHEMES. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... THUNDERSTORMS ALREADY DEVELOPING NEAR AND AHEAD OF A TROUGH AXIS THAT IS LOCATED FROM SOUTHERN ONTARIO INTO NORTHWESTERN OHIO. APPEARS THAT KTOL IS IN THE CLEAR AND KFDY HAS ONLY A SMALL WINDOW OF OPPORTUNITY THROUGH 19Z-20Z. ADDITIONAL CONVECTION IS DEVELOPING ALONG THE HIGHER TERRAIN OF NW PA INTO ASHTABULA COUNTIES. THIS CONVECTION MAY MOVE VERY LITTLE SO THIS COULD BE A PROLONGED PERIOD OF RAINFALL. ERIE WILL GET ANOTHER ROUND OF THUNDERSTORMS OFF OF LAKE ERIE AFTER 20Z. ELSEWHERE STRONG TO SEVERE CONVECTION WILL CONTINUE TO DEVELOP WITH STRONG GUSTY WINDS POSSIBLE. AS TROUGH AXIS PASSES THE MVFR/IFR CONDITIONS SHOULD IMPROVE THROUGH THE EVENING. WILL THEN HAVE TO WATCH FOR A RETURN OF SOME LOWER CEILINGS AND FOG AHEAD OF A COLD FRONT THAT WILL ARRIVE TUESDAY MORNING. .OUTLOOK...SOME MVFR CEILINGS POSSIBLE INTO TUESDAY MORNING. OTHER MAINLY VFR. && .MARINE... SOUTHWEST WINDS WILL CONTINUE TO DECREASE THIS MORNING AHEAD OF A WEAK COLD FRONT THAT WILL MOVE THROUGH OVERNIGHT. AT THIS TIME NOT EXPECTING WINDS TO BE STRONG ENOUGH TO WARRANT A SMALL CRAFT ADVISORY. SPECIAL MARINE WARNINGS WILL BE ISSUED THIS AFTERNOON AND TONIGHT FOR STRONG TO SEVERE THUNDERSTORMS. FOR MID WEEK A NORTHEAST FLOW WILL DEVELOP...WAVES COULD BE 2 TO 4 FEET...THIS WILL HAVE TO BE MONITORED. OTHER THEN THE THUNDERSTORMS FOR TODAY AND TONIGHT AND THE NORTHEAST FLOW FOR WEDNESDAY THE LAKE SHOULD BE QUIET. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...LEINS NEAR TERM...LEINS SHORT TERM...LOMBARDY LONG TERM...KIELTYKA AVIATION...MULLEN MARINE...KIELTYKA
Hazardous weather outlook, Aug 10, 4:16 AM EDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 416 AM EDT MON AUG 10 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-110830- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 416 AM EDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING AND COULD PRODUCE STRONG DAMAGING WINDS. THE STORMS WILL BE THE RESULT OF A PRE FRONTAL TROUGH AND COLD FRONT EXPECTED TO MOVE ACROSS THE REGION THIS AFTERNOON AND TONIGHT. HEAT INDEX VALUES ARE NOT EXPECTED TO REACH HEAT ADVISORY CRITERIA FOR TODAY BUT TEMPERATURES ARE EXPECTED TO CLIMB TO AROUND 90 DEGREES IN MANY AREAS. THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY CAN LEAD TO HEAT RELATED DISORDERS. CAUTION SHOULD BE EXERCISED TODAY BY AVOIDING OVEREXERTING THE BODY DURING THE HEAT OF THE DAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. LOMBARDY
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 10:22 PM EDT | Special Marine Warning | CLE | 83 min | |
| Aug 10, 5:48 AM EDT | Special Marine Warning | CLE | 117 min | |
| Aug 10, 2:35 PM EDT | Special Marine Warning | CLE | 115 min | |
| Aug 10, 2:49 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain | 41 min |
| Aug 10, 3:19 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Summit | 56 min |
| Aug 10, 3:40 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Trumbull | 65 min |
| Aug 10, 3:59 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Stark | 76 min |
| Aug 10, 4:12 PM EDT | Severe Thunderstorm Warning | CLE | Portage | 33 min |
| Aug 10, 4:23 PM EDT | Areal Flood Advisory | CLE | Cuyahoga | 89 min |
| Aug 10, 4:50 PM EDT | Severe Thunderstorm Warning | CLE | Medina | 55 min |
| Aug 10, 5:01 PM EDT | Severe Thunderstorm Warning | CLE | Summit | 59 min |
| Aug 10, 5:37 PM EDT | Areal Flood Advisory | CLE | Medina | 3 hr |
| Aug 10, 5:47 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Stark, Summit, Wayne | 73 min |
| Aug 10, 7:18 PM EDT | Areal Flood Advisory | CLE | Stark, Wayne | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.